EMBARGOED FOR RELEASE: 3 p.m. (CT) Tuesday, March 4, 1997 Media Advisory: To contact Edeltraut Garbe, M.D., call Chantel Beauregard at 514/843-1560.

Glaucoma Associated With Prolonged Use of Asthma Inhalers Physicians encouraged to monitor patients

Prolonged continuous use of high doses of inhaled steroids may increase the risk of glaucoma or ocular hypertension, according to an article in this week's issue of The Journal of The American Medical Association (JAMA).

Edeltraut Garbe, M.D., from the Royal Victoria Hospital, McGill University Health Centre, Montreal, Canada, and colleagues studied the relationship between the use of inhaled and nasal steroids and glaucoma in 48,118 patients in the QuJbec universal health insurance program for the elderly.

The authors write: "Both factors, high-dose administration and prolonged continuous duration of use, had to be present to elevate the risk. No significant increase was observed in continuous users of low to medium doses of inhaled steroids." High dose is defined as 1,500 micrograms (mcg) or more of the inhaled steroid, flunisolide, or 1,600 mcg or more of the other inhaled steroids.

The risk for glaucoma was 44 percent higher for those who used high doses of inhaled steroids for three months or longer compared with nonusers. It has been estimated that in excess of eight million prescriptions were written worldwide for nasal steroids in 1993, according to the researchers.

The authors did not observe an elevated risk of glaucoma after high-dose use of nasal steroids which are administered in smaller doses and are typically prescribed during the summer months for allergies.

For ophthalmic steroids, dose and duration of use have equally been characterized as important factors in the risk of glaucoma. It has been demonstrated that ophthalmic steroids must often be administered over weeks before ocular hypertension develops. Ocular hypertension is high pressure within the eye that can result in partial or complete loss of vision. With increasing ophthalmic steroid dose, the intraocular pressure elevation becomes more pronounced.

According to the researchers, it is generally believed that steroids raise the pressure in the eye by increasing the resistance to outflow of the watery fluid in the front chamber of the eye.

In recent years, increasing concern has been expressed over possible systemic adverse effects of inhaled and nasal steroids, following a trend to prescribe higher doses of these drugs, according to information cited in the study.

The development of highly potent, topically administered steroids has enabled patients to experience the therapeutic benefits while minimizing undesirable effects. Use of inhaled steroids has advanced the management of asthma, following guidelines that advocate earlier use of anti-inflammatory agents in the course of the disease. Nasal steroids have emerged as another important topical route of steroid administration.

The authors conclude: "The results of our study should alert physicians to the possibility that inhaled steroids may cause ocular hypertension and open-angle glaucoma, especially when they have been administered in high doses over extended periods of time. The use of these drugs should be routinely questioned in newly diagnosed cases of ocular hypertension and open-angle glaucoma. If patients receive high doses of inhaled steroids over several months, ocular pressure should be monitored. Further research is needed to investigate the clinical course of ocular hypertension and open-angle glaucoma associated with inhaled glucocorticoids."

# For more information: contact the AMA's Amy Fox at 312/464-4843. email: AMY_FOX@ama-assn.org AMA web site: http://www.ama-assn.org

MEDIA CONTACT
Register for reporter access to contact details